Tornado, Kearny
- When
- May 3, 7:10 PM CST
- Where
- Kearny County, 19.83 mi NNW of Lake Mc Kinney
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -101.280
Spotter video of a brief landspout.
Hail and heavy rain 05/03.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and heavy rain 05/03.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 3, 4:57 PM CST, 2 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 557 PM CDT Fri May 3 2024 .KEY MESSAGES... - Much needed rainfall expected across much of southwest Kansas Friday night and early Saturday. Some strong to marginally severe thunderstorms are possible. - North winds and cooler air Saturday. - Severe thunderstorms are expected in Kansas Monday, with the risk of hail and tornadoes east of US 283 Monday afternoon and evening. && .SHORT TERM /THROUGH SATURDAY/... Issued at 200 PM CDT Fri May 3 2024 Midday surface observations showed moist advection well underway into SW KS, with southeast winds established, and dewpoints rising with time. Southeast winds will continue to increase through this afternoon, as surface pressures fall from SE Colorado into NW KS. With satellite imagery indicating midlevel cloud eroding quickly, temperatures will easily warm into the 70s this afternoon. With a lack of a forcing mechanism, kept the forecast dry (pops < 15%) through 7 pm. That stated, some CAMs such as 12z ARW suggests thunderstorms may be entering the far NW zones (Hamilton) around that time. Any initial thunderstorm activity Friday evening would favor the western zones, west of US 83, in a modest CAPE/shear parameter space supportive of at least marginal supercell structures. Rotating updrafts will be capable of 1-2 inch diameter hail this evening. Clearly the much richer moisture will remain locked up in West Texas through tonight, so moisture quality will be limited, keeping instability relatively muted. Still, dewpoints well into the 50s will support organized linear convection along and behind the expected strong cold front tonight. The cold front is forecast to reach the far NW zones about 10 pm, race to a DDC-LBL line by midnight, and exit the southeast CWA no later than 4 am Saturday. Most of the forcing for ascent will be post frontal, with the highly anticipated rainfall and embedded thunder occurring after the abrupt northerly wind shift. Rainfall amounts of 0.25-0.50 inch are expected to be common, but since it will only be raining 3-5 hours at any one location, amounts of up to 1 inch may be difficult to achieve. Regardless, any rainfall on our dusty parched topsoils will be welcomed with open arms. Marginally severe wind/hail (58 mph, quarters) are possible within tonight's expected line of convection, per SPC Day 1 probabilities, but modest CAPE should keep this threat muted. Outside of storms, north winds will be strong after midnight, gusting 30-40 mph. Rainfall will be wrapping up quickly from NW to SE Saturday morning, with low clouds and strong north winds. Cooler high pressure surface ridging builds in Saturday, weakening as it enters Kansas, providing a noticeably cooler day. Model guidance shows a net cooling of 6-8C at 850 mb versus Friday, with afternoon temperatures reduced to the 60s. Even with partial sunshine and diminishing northeast winds, afternoon temperatures will be 5-10 degrees below normal for early May. The process of warm/moist advection is expected to begin Saturday night and early Sunday, with light easterly winds and increasing clouds. Models have unanimously pulled back on rain production during this time, and reduced pops for Saturday night/early Sunday significantly. Temperatures will commonly be in the 40s sunrise Sunday. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 200 PM CDT Fri May 3 2024 Powerful, cold midlevel cyclone near 544 dm in strength is forecast to be over Nevada midday Sunday, western Wyoming at 7 am Monday, and eject into the western Dakotas, well north of SW KS, through 7 pm Monday. Related leeside cyclogenesis/lee troughing along the I-25 corridor will accelerate southeast winds Sunday afternoon, with the strongest winds across western zones. This synoptic evolution will begin the process of dragging higher quality moisture into SW KS from the Gulf of Mexico, with dewpoints expected to reach into the lower 60s by Sunday evening. Convection potential Sunday and Sunday night looks very low, with a strong EML capping inversion and relatively cool boundary layer temperatures in the 60s and 70s keeping things rather stable despite the increasing moisture. Feel slight chance pops from the NBM this period are too high, and most locations will remain dry. Increased south/southeast winds to the 90%ile of the NBM. An intense low level jet will keep south winds strong and gusty, and temperatures elevated, Sunday night through Monday morning. Temperatures through sunrise Monday will easily hold in the 50s all zones, as dewpoints and surface moisture continue to improve. Intense trough will eject onto the plains, with an increasingly negative tilt, into NW Nebraska, through 7 pm Monday. This northern track will essentially dryslot much of SW KS, with strong SWly winds, and blowing dust and wildfire risk behind the dryline. This scenario is most preferred by 12z GFS/GEFS solutions, but as is typical, they are probably at least somewhat too progressive. 12z ECMWF/EPS members are slower with ejection, and as such are slower with the dryline's advancement into central Kansas Monday afternoon. Dryline placement will be critical for sensible weather impacts in SW KS Monday, with intense wind/dust/fire concerns west of it, and potentially high end severe potential east of it. Latest 12z ECMWF solution strongly suggests the dryline and convective initiation zone will be somewhere in the eastern DDC CWA at peak heating 4-5 pm Monday. In other words, confidence is good the severe threat will be focused east of Dodge City/US 283, but any thunderstorms that develop will be capable of hail 2-4 inches in diameter and strong tornadoes. The combination of quality moisture and jet dynamics in a strongly sheared environment suggest high end supercells are probable; the question is where do they form, and how much time they will spend in the DDC CWA. West of the dryline, southwest winds will easily gust 40-50 mph Monday afternoon, with areas of blowing dust. Wildfire danger headlines are expected along and west of US 83. Again increased winds to the 90%ile of the NBM. Included blowing dust in the grids for the western zones, and mentioned severe wording in the eastern 1/4 of the CWA Monday afternoon. No cold air advection is expected behind this system, with westerly downslope components ensuring lower to mid 80s Tuesday afternoon. From Tuesday onward, the forecast will be dry and unusually convectively quiet for May, as the moisture supply from the Gulf of Mexico will be cutoff from SW KS through at least next weekend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 554 PM CDT Fri May 3 2024 Key concern with this stretch of TAF is going to be a line of strong thunderstorms along a cold front that will move in from western Kansas late this evening through early Saturday morning. The line will quickly dive to the southeast providing brief heavy rain and wind gusts from downbursts for all terminals. Downburst winds could potentially be 50 kts or greater. The timeframe will be between 04-09Z where the greatest coverage of the line will move through southwest Kansas. After 09Z clouds will stick around through 15Z where MVFR to IFR flight categories will be and then clearing skies should get us back to VFR flight category by around 16-18Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Fri May 3 2024 KSZ030-031-043>046-061>066-074>081-084>090-041015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Fri May 3 2024 /414 AM MDT Fri May 3 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Slight (2 out of 5) Risk of severe thunderstorms across much of southwest and west central Kansas this evening through the late night hours. The greatest risk from early through mid evening will be large hail to golf ball size mainly west of Highway 83. Later tonight along the cold front, the greatest severe weather risk will become damaging straight line winds to 65 mph as storms move southeast along and immediately ahead of the strong front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is increasing risk of an outbreak of severe weather, including tornadoes, Monday afternoon and evening ahead of a powerful spring storm. Please keep checking back for the latest updates concerning this potentially dangerous severe weather setup. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed this evening and tonight, especially northwest of a Liberal to Dodge City to Larned line.
Special Weather Statement
National Weather Service Dodge City KS
532 PM MDT Fri May 3 2024
KSZ061-040000-
Hamilton KS-
532 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Coolidge, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.
&&
LAT...LON 3820 10196 3826 10187 3826 10154 3810 10191
TIME...MOT...LOC 2331Z 237DEG 28KT 3817 10188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
655 PM CDT Fri May 3 2024
KSZ074-075-084-085-040030-
Stanton KS-Stevens KS-Grant KS-Morton KS-
655 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT MORTON...SOUTHWESTERN GRANT...
WESTERN STEVENS AND SOUTHEASTERN STANTON COUNTIES THROUGH 730 PM
CDT...
At 654 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson City to 7 miles north of Richfield
to near Elkhart. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Johnson City and Wilburton around 700 PM CDT.
Rolla around 705 PM CDT.
Big Bow around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3699 10189 3739 10186 3757 10189 3761 10152
3733 10150 3699 10153
TIME...MOT...LOC 2354Z 285DEG 25KT 3763 10182 3737 10178 3700 10181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
709 PM CDT Fri May 3 2024
KSZ061-062-040045-
Kearny KS-Hamilton KS-
709 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 745 PM CDT/645 PM MDT/...
At 709 PM CDT/609 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 14 miles north of Kendall, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10172 3826 10119 3824 10116 3803 10152
TIME...MOT...LOC 0009Z 225DEG 22KT 3815 10154
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
720 PM CDT Fri May 3 2024
KSZ061-062-074-075-084-085-040100-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
720 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HAMILTON...EASTERN
MORTON...SOUTHWESTERN KEARNY...GRANT...STEVENS AND EASTERN STANTON
COUNTIES THROUGH 800 PM CDT/700 PM MDT/...
At 720 PM CDT/620 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northeast of
Johnson City to 10 miles south of Big Bow to 9 miles south of
Wilburton. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Big Bow and Feterita around 725 PM CDT.
Ulysses around 735 PM CDT.
Hugoton around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3700 10176 3741 10158 3778 10178 3777 10121
3741 10109 3739 10109 3739 10108 3700 10128
TIME...MOT...LOC 0020Z 271DEG 24KT 3772 10166 3742 10150 3695 10170
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TATROPreliminary Local Storm Report
National Weather Service Dodge City KS
756 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 2 NNW Ulysses 37.60N 101.37W
05/03/2024 M54 MPH Grant KS AWOS
AWOS station KULS Ulysses.
&&Special Weather Statement
National Weather Service Dodge City KS
759 PM CDT Fri May 3 2024
KSZ043-040145-
Scott KS-
759 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SCOTT COUNTY THROUGH 845 PM
CDT...
At 759 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Scott State Lake, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scott City, Shallow Water, Manning, Grigston, Scott State Lake, and
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3870 10070 3826 10069 3827 10112 3870 10112
TIME...MOT...LOC 0059Z 275DEG 45KT 3861 10104
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TATROThe Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotter video of a brief landspout.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191640, 1191644, 1191645.